Thunderstorm Wind, Bailey
- When
- August 18, 10:00 PM CST
- Where
- Bailey County, 0.9 mi SW of Muleshoe
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.210, -102.740
Measured by a Texas Tech University West Texas mesonet.
A large complex of thunderstorms rolled southeast across the western Panhandle late this night. In addition to producing widespread moderate to heavy rain, a severe wind gust occurred near Muleshoe (Bailey County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large complex of thunderstorms rolled southeast across the western Panhandle late this night. In addition to producing widespread moderate to heavy rain, a severe wind gust occurred near Muleshoe (Bailey County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 5:24 PM CST, 4 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 624 PM CDT Sat Aug 18 2018 .AVIATION... VFR conditions are expected at all three terminal for the next 24 hours. After 06Z rain showers and thunderstorms are expected across the area. Thus, have added VCSH to TAFs. Sunday, a cold front will shift winds to the north. && .PREV DISCUSSION... /issued 259 PM CDT Sat Aug 18 2018/ DISCUSSION... A short wave currently over the intermountain west will continue to drive the weather over the next day or two. In the meantime, little activity is expected for the rest of the afternoon. Morning and early afternoon convection has kept the atmosphere fairly stable. The best chances will be from convection moving in from southeastern New Mexico later this afternoon or early evening. The aforementioned short wave will initially translate into a developing MCS this evening. An MCS will likely develop along the front range of Colorado into northeastern New Mexico and move to the east-southeast. As this complex rolls out, the best chances locally will continue to be in the extreme southeastern Texas Panhandle with more widely scattered convection on the South Plains. Mixed layer instability will increase in more northerly latitudes with higher low level theta-e air. The same short wave will drive a cold front through on Sunday but may not be until late on Sunday evening. Overnight convection will initially push an outflow boundary leaving much of the region with north-northeasterly winds all day. The exception may be over the Rolling Plains where the boundary may stall out and we could see enough surface convergence to initiate convection during the afternoon hours. Convective chances will spread more to the south as the eventual cold front moves through late in the evening. This front will advect in much drier air keeping precipitation chances minimal for Monday. There is still some degrees of difference in an upper level ridge placement for next week. In general, the ECMWF has an upper level ridge building back close to overhead which will lead to warmer temperatures and dry conditions. The latest GFS and GEFS solutions do show the ridge closer than older runs but still places it just to the west of the region in New Mexico. This would allow for at least a small possibility for nighttime storms to make it into the extreme southern Texas Panhandle. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/28
Hazardous Weather Outlook National Weather Service Lubbock TX 407 AM CDT Sat Aug 18 2018 TXZ021>044-182115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 407 AM CDT Sat Aug 18 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms this afternoon and tonight will have the potential to produce wind gusts to 70 mph and localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms along a southward moving cold front Sunday will have a small chance of producing strong to severe wind gusts and localized flooding.
The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 04:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766499.